Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²
Method
Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
Score every item separately, matching the description to its level.
Add the item scores and check that the total lies inside the range.
Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².
Med-surg: cardiovascular & respiratory
Method
Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
Choose the safe first action, then escalate and reassess.
2Practice problems
1.Oxygen therapy & respiratory calculationsMedium
Practice exercise (made-up values, not clinical guidance). A patient breathes 9 times a minute with a tidal volume of 550 mL. The anatomical dead space is 150 mL. Find the alveolar ventilation V̇A in L/min.
VT 550 mL9/minVD 150 mL
V̇A = L/min
2.Oxygen therapy & respiratory calculationsHard
Practice exercise (made-up values, not clinical guidance). A patient has Hb 93 g/L, SaO₂ 98%, PaO₂ 109 mmHg (14.5 kPa) and a cardiac output of 3.7 L/min. With CaO₂ = 1.34 × Hb (g/dL) × SaO₂ + 0.003 × PaO₂ (mmHg), find the oxygen delivery DO₂ = CaO₂ × CO × 10 in mL/min.
A practice arterial blood gas shows pH 7.53, PaCO₂ 52 mmHg (6.9 kPa) and HCO₃⁻ 42 mmol/L. The primary disorder is metabolic alkalosis. How far is it compensated? Click your answer.
pH 7.53PaCO₂ 52 mmHg (6.9 kPa)HCO₃⁻ 42 mmol/L
1uncompensated
2partially compensated
3fully compensated
4.Arterial blood gas interpretationHard
At sea level, a practice gas taken on 21% oxygen shows PaO₂ 75 mmHg (10.0 kPa) and PaCO₂ 33 mmHg (4.4 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.
Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: very limited; moisture: very moist; activity: chairfast; mobility: very limited; nutrition: excellent; friction and shear: problem. Find the Braden total B.
6–23
B =
6.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). The team aims for a mean arterial pressure of at least 70 mmHg. A patient’s systolic pressure is 124 mmHg. Using MAP = (SBP + 2·DBP)/3, what is the lowest diastolic pressure DBP that still gives a MAP of 70 mmHg?
MAP 70 mmHgSBP 124 mmHg
DBP = mmHg
7.Med-surg: cardiovascular & respiratoryMedium
Why are IV fluids given cautiously to a patient with heart failure?
AExtra volume can quickly cause pulmonary oedema
BIV fluids directly damage the heart valves
CIV fluids lower the blood pressure dangerously
DIV fluids stop diuretics from being absorbed
8.Med-surg: cardiovascular & respiratoryHard
A patient declines enoxaparin for VTE prevention because it is made from pork, which conflicts with their beliefs. What is the best response?
ADocument the refusal in the notes and take no further action at all
BTell the patient that refusal means they cannot have surgery
CGive the injection anyway without explaining what the medicine is made from
DRespect the decision, inform the prescriber and discuss non-animal options
3Solutions
1.Oxygen therapy & respiratory calculations
Answer: V̇A = 3.6 L/min
Ventilation: minute ventilation V̇E = tidal volume × respiratory rate (normal adult about 5–8 L/min). Alveolar ventilation V̇A = (tidal volume − dead space) × rate, because the air in the airways (about 150 mL in an adult) takes no part in gas exchange. Lung-protective ventilation uses about 6 mL per kg of predicted body weight (PBW): men 50 + 0.91 × (height in cm − 152.4) kg, women 45.5 + 0.91 × (height in cm − 152.4) kg (with inches: 2.3 per inch above 60 in).
Alveolar part of a breath
550 − 150 = 400 mL
Alveolar ventilation
V̇A = 400·9 = 3600 mL/min = 3.6 L/min
Answer
V̇A = 3.6 L/min
2.Oxygen therapy & respiratory calculations
Answer: DO₂ = 464 mL/min
Oxygen content and delivery: CaO₂ = 1.34 × Hb (g/dL) × SaO₂ + 0.003 × PaO₂ (mmHg), in mL O₂ per dL of blood, with SaO₂ as a fraction. Almost all oxygen is bound to haemoglobin; the dissolved part is small. Delivery DO₂ = CaO₂ × cardiac output (L/min) × 10 (mL/min), because 1 L = 10 dL; a normal resting adult value is about 1000 mL/min.
Oxygen content
93 g/L = 9.3 g/dL
CaO₂ = 1.34·9.3·0.98 + 0.003·109 = 12.54 mL/dL
Oxygen delivery
DO₂ = 12.54·3.7·10 = 464 mL/min
Answer
DO₂ = 464 mL/min
A normal resting adult value is about 1000 mL/min.
3.Arterial blood gas interpretation
Answer: partially compensated
Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.
ROME, value by value
pH 7.53: alkalaemia (above 7.45)
PaCO₂ 52 mmHg: high (35–45)
HCO₃⁻ 42 mmol/L: high (22–26)
Compensation
partially compensated
Answer
partially compensated
4.Arterial blood gas interpretation
Answer: A–a gradient = 33.48 mmHg
Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.
Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.
Score each subscale
sensory perception: very limited → 2
moisture: very moist → 2
activity: chairfast → 2
mobility: very limited → 2
nutrition: excellent → 4
friction and shear: problem → 1
Add
Braden total = 2 + 2 + 2 + 2 + 4 + 1 = 13
Answer
B = 13
6.Clinical assessment scores
Answer: DBP = 43 mmHg
Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.
Rearrange
DBP = (3·MAP − SBP)/2
Substitute
DBP = (3·70 − 124)/2 = 86/2 = 43 mmHg
Answer
DBP = 43 mmHg
7.Med-surg: cardiovascular & respiratory
Answer: A · Extra volume can quickly cause pulmonary oedema
Why this is the answer
In heart failure, the ventricle cannot cope with large increases in preload, so IV fluids can raise filling pressures and cause pulmonary oedema. When fluids are needed, smaller volumes are given with close reassessment of breathing, crackles, JVP, weight and fluid balance.
Answer
A · Extra volume can quickly cause pulmonary oedema
8.Med-surg: cardiovascular & respiratory
Answer: D · Respect the decision, inform the prescriber and discuss non-animal options
Why this is the answer
Most heparins are derived from porcine intestine. Patients have the right to know and to decline. The nurse informs the prescriber, who can consider synthetic alternatives (such as fondaparinux) or mechanical prophylaxis, and documents the discussion.
Answer
D · Respect the decision, inform the prescriber and discuss non-animal options